Ohio, 2022Tornadoes and Flood in Ohio, July 17, 2022
July 17, 2022 · NWS ILN · 3 events in 3 counties and zones
Showers with embedded thunderstorms developed ahead of a low pressure system moving through the Great Lakes region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers with embedded thunderstorms developed ahead of a low pressure system moving through the Great Lakes region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 1:48 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 17, 1:48 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
248 PM EDT Sun Jul 17 2022
.SYNOPSIS...
Low pressure over north central Indiana will slowly track
northeast to a position near western New York by Monday evening.
At the same time, a mid level trough aloft will swing southeast
across the Great Lakes and Ohio Valley. Embedded disturbances
within this trough will interact with a very moist airmass to
produce showers and thunderstorms tonight. Precipitation is
expected to decrease from northwest to southeast on Monday as
the trough moves through. High pressure will then build in for
Tuesday, bringing a quick warming trend prior to a cold frontal
passage Wednesday night.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The forecast is quite complex for the overnight period.
Looking at the latest mosaic radar loop, several embedded
disturbances can be seen. The first is pushing northeast across
Lake Erie. The second is subtly over northeast IN, and yet
another one is pushing east from east central IL into northern
IN. The disturbance over Lake Erie and its associated low level
jet impulse, brought the first round of pcpn to the region this
morning into this afternoon. The second feature is producing
showers and a few embedded thunderstorms near our northwest
CWFA. Finally, the third disturbance, which is larger than the
other two, is mainly responsible for the widespread
showers/embedded thunder across eastern IL and the rest of IN.
For tonight, the Illinois disturbance will move east/northeast
across the southern Great Lakes. A surface low pressure
associated with this disturbance will also move east/northeast.
A trailing frontal boundary from the low will move
east/southeast into the region. Another uptick in the low level
jet is forecast to develop ahead of the sagging boundary. This
should bring a high chance for showers and embedded
thunderstorms. Given the very moist airmass (pwats 2"+), the
potential exists for the possibility for very heavy rain and
flooding. Some models, particularly the RAP, indicate that a
southwest to northeast focused area of pcpn may develop near the
I-71 corridor. This convergent boundary will likely move to our
southeast CWFA toward morning while the pcpn threat decreases
across the northwest. Given the recent rainfall (yesterday and
today) and the threat for very heavy rain, will continue the
Flood Watch until 8 AM EDT Monday morning. Lows tonight will
drop into the upper 60s to around 70.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Main mid level trough axis will sag southeast across the
remainder of the region on Monday. Lift and low level
convergence will shift southeast as this occurs. This will
gradually push the pcpn threat in the same direction during the
day. The forcing does not look as strong as today/tonight, so
additional heavy rain will be limited. It will begin cloudy all
locations, but clouds should being to break up, especially along
and northwest of the I-71 corridor, during the afternoon. Highs
will be in the lower 80s.
For Monday night, weak high pressure will move into the Ohio
Valley. Skies will become mostly clear for all areas except
perhaps the southeast zones. Lows will range from the mid to
upper 60s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
A mid-level ridge will nose into the middle Ohio Valley on
Tuesday while another shortwave shifts east across the northern
extremity of the ridge over the northern Plains and upper
Midwest. Surface high pressure centered over the southeast
United States allows for relatively light southwesterly flow
across the local forecast area. Therefore Tuesday will be warm
and dry as high temperatures reach into the mid to upper 80s.
Southwesterly surface gradient strengthens on Wednesday as the
shortwave lifts northeast from the upper Lakes into southern
Ontario, dragging a front into the Ohio Valley. Guidance has
shifted a bit north with the shortwave, so this decreases
confidence in stronger storms developing on Wednesday
afternoon/evening ahead of the surface cold front. It will be
very warm ahead of the front Wednesday, with the "deterministic"
National Blend high temperature peaking above the mean of its
members. Therefore, expecting high temperatures near 90 into the
lower 90s with plenty of humidity as well.
A relatively quiet period follows from Thursday through the
start of the weekend. Temperatures will start near normal on
Thursday behind the cold front, increasing to above normal July
levels by Saturday. Have scattered storms returning to the
forecast over the weekend due to a relatively active
northwesterly flow regime downstream of a central Plains mid-
level ridge. .
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Surface low pressure over north central Indiana this afternoon
will rotate northeast and will be near eastern Lake Erie/western
Lake Ontario by 18Z Monday. A weak trailing frontal boundary
associated with this low will push east into the region tonight
into Monday. A broad mid level trough aloft, containing several
embedded disturbances, will interact with a moist and unstable
airmass in place to bring showers and embedded thunderstorms to
the terminals into tonight. As this occurs, ceilings will
gradually lower as the atmosphere moistens from precipitation.
All in all, moderate MVFR showers will occur, with IFR or lower
conditions possible in the more robust showers and thunderstorms
(heavy rain). Pinpointing the location and timing of
thunderstorms at this point is tough, so have only placed a
VCTS/CB in the TAFs for now. Will need to monitor trends for
possible amendments. As the widespread perception shifts
east/southeast overnight, ceilings will eventually become IFR
with some MVFR mist likely.
On Monday, surface boundary and mid level trough axis will
continue to shift east/southeast. There will be a chance for a
shower/storm in the morning. Conditions will improve by
afternoon as heating/mixing eventually allow ceilings to rise
back to VFR.
OUTLOOK...Thunderstorms possible Wednesday afternoon and
evening.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Monday morning for OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088.
KY...Flood Watch through Monday morning for KYZ089>100.
IN...Flood Watch through Monday morning for INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...
AVIATION...HickmanHazardous weather outlook, Jul 17, 2:05 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Wilmington OH
305 PM EDT Sun Jul 17 2022
OHZ026-034-035-042>046-051-052-181915-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-
305 PM EDT Sun Jul 17 2022
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter are encouraged to report their rainfall amounts and any
flooding to the National Weather Service in Wilmington.
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ053>056-060>065-070>074-
077>082-088-181915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
305 PM EDT Sun Jul 17 2022
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
The heat index will rise to near 100 degrees on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter are encouraged to report their rainfall amounts and any
flooding to the National Weather Service in Wilmington.
Tornado, Pickaway
- When
- July 17, 3:05 PM EST to 3:20 PM EST
- Where
- Pickaway County, 1.05 mi N of Hayesville to 2.22 mi N of Leistville
- Rating
- EF0
- Path length
- 4.96 mi
- Path width
- 100 yd
- Continued into
- Fairfield, Oh (ILN)
- Injuries
- 3 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.545, -82.933
The first damage occurred on three separate properties on the west side of Kingston Pike where an RV was flipped on its side and a neighboring house had roof damage. |One injury was reported within the RV. Another property received minor structural damage. The tornado continued east-northeast and caused tree and minor structural damage to properties along Gay-Dreisbach Road and Ludwig-Dresback Road. The maximum width of the tornado was likely on Ludwig-Dresback Road due to the tree damage observed. Beyond this damage, accessibility became more challenging and the distance between damage points increased. The tornado may have lifted several times throughout the remainder of the track as the tornado became less organized.
It is unknown if any damage occurred between Morris Salem Road and State Route 56 East. On the north side of State Route 56 East, a single property received minor tree and structure damage with the worst damage associated with a new outbuilding that collapsed. Two more injuries were reported within this structure. After crossing more agricultural fields, damage was observed at the Logan Elm School property on Tarlton Road. Several buildings received minor damage along with damage to various portions of the sports complex. Security camera footage helped confirm that a circulation was still evident at this location.
The tornado moved northeast across Tarlton Road and weakened as it continued into Fairfield County, ending at 1522EST, about 2.2 miles south of Stoutsville.
Tornado, Fairfield
- When
- July 17, 3:20 PM EST to 3:22 PM EST
- Where
- Fairfield County, 2.73 mi SSW of Stoutsville to 2.23 mi S of Stoutsville
- Rating
- EF0
- Path length
- 1.01 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.562, -82.843
The tornado initially touched down in Pickaway County at 1505EST, about 1.1 miles north of Haysville. It moved east northeast and crossed into Fairfield County, north of Tarlton Road. Sporadic and minor damage occurred to trees north of Tarlton Road before lifted|near Dozer Road and Valentine Road Southwest. Additional tree damage to the northeast along 16th Road Southwest was considered straight-line winds.
Flood, Union
- When
- July 17, 5:30 PM EST to 7:00 PM EST
- Where
- Union County, 2.47 mi SSW of Jerome to 2.68 mi S of Jerome
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.135, -83.181
High water was reported on properties along North Fork Indian Run.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 17 to 18, 20226 deaths · 4 events
- Dust Storm and Damaging Winds in Arizona, July 17, 20221 injured · $5.2 million · 87 kt wind · 28 events
- Excessive Heat in Utah, July 17, 20221 death · 2 events
- Damaging Wind in Kentucky, July 17, 2022$3.0 million · 78 kt wind · 1 event
- Damaging Winds in Arkansas, July 17, 2022$300,000 · 70 kt wind · 4 events
- Flood and Hail in Michigan, July 17 to 21, 2022$144,000 · 1.25 in hail · 12 events
- Dust Storm and Hail in Arizona, July 17, 2022$187,000 · 1 in hail · 5 events
- Excessive Heat and Heat in Tennessee, July 17 to 21, 202247 events
- Excessive Heat in Texas, July 17 to 20, 202246 events
- Flash Flood in Ohio, July 17, 2022$50,000 · 1 event
- Damaging Winds in Missouri, July 17, 2022$40,000 · 61 kt wind · 2 events
- Damaging Winds in Virginia, July 17, 2022$31,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035781, 1035785, 1035801.